Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 279, NWS Mobile, AL

December 10, 2008Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 10, 2008, 2:23 AM CST for Clarke County, Wilcox County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2008, 2:23 AM CST (08:23 UTC)
Expired
Dec 10, 2008, 3:15 AM CST
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Clarke County, AL, Wilcox County, AL

The radar

The Birmingham radar (KBMX), 135 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 1:41 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 100823
SVRMOB
ALC025-131-100915-
/O.NEW.KMOB.SV.W.0279.081210T0823Z-081210T0915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
223 AM CST WED DEC 10 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WILCOX COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTH CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 315 AM CST

* AT 222 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR THOMASVILLE...OR ABOUT 13
  MILES NORTH OF GROVE HILL...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHAWNEE AND SUNNY SOUTH BY 235 AM CST...
  PINE HILL BY 240 AM CST...
  ANNE MARIE AND KIMBROUGH BY 245 AM CST...
  LAMISON BY 250 AM CST...
  CATHERINE AND PRAIRIE BY 300 AM CST...
  GASTONBURG BY 305 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3225 8741 3223 8737 3221 8736 3221 8732
      3218 8730 3177 8774 3189 8790 3201 8780
      3201 8763 3214 8762 3215 8753 3227 8753
      3228 8751 3228 8743
TIME...MOT...LOC 0823Z 219DEG 34KT 3190 8775

$$
1 follow-up statement
000 
WWUS54 KMOB 100848
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
248 AM CST WED DEC 10 2008

ALC025-100859-
/O.CAN.KMOB.SV.W.0279.000000T0000Z-081210T0915Z/
CLARKE AL-
249 AM CST WED DEC 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARKE COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3221 8736 3221 8732 3218 8730 3217 8731
      3197 8753 3197 8764 3202 8763 3214 8762
      3215 8753 3227 8753 3228 8751 3228 8743
TIME...MOT...LOC 0849Z 219DEG 34KT 3209 8757

$$

ALC131-100915-
/O.CON.KMOB.SV.W.0279.000000T0000Z-081210T0915Z/
WILCOX AL-
249 AM CST WED DEC 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR WESTERN WILCOX COUNTY...

AT 247 AM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR ANNE MARIE...OR
ABOUT 18 MILES WEST OF CAMDEN...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATHERINE AND PRAIRIE BY 300 AM CST...
  GASTONBURG BY 305 AM CST...
  ALBERTA AND REHOBOTH BY 310 AM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3221 8736 3221 8732 3218 8730 3217 8731
      3197 8753 3197 8764 3202 8763 3214 8762
      3215 8753 3227 8753 3228 8751 3228 8743
TIME...MOT...LOC 0849Z 219DEG 34KT 3209 8757

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 11:25 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Dec 9, 11:25 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1125 PM CST TUE DEC 9 2008

.UPDATE...PACKAGE WILL BE CLEANED UP TO PUSH BACK THE PRECIP MOVING
OVER THE AREA.

16

&&

.AVIATION...FOR 10/06Z...IFR CONDITIONS WILL CONTINUE TO SPREAD EAST
OVER THE AREA THROUGH THE NIGHT AS A SQUALL LINE MOVES EAST FROM
OVER MS...OVER THE AREA AFTER MIDNIGHT INTO WEDNESDAY MORNING. FRONT
WILL PUSH SOUTHEAST OF THE AREA LATE WEDNESDAY AFTERNOON/WEDNESDAY
EVENING...WITH SKIES CLEARING UNDER DRY NORTHERLY FLOW.

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Dec 9, 6:05 PM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
605 PM CST TUE DEC 9 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-101200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
605 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TONIGHT AND WEDNESDAY.

A COLD FRONT WILL MOVE ACROSS THE LOWER MISSISSIPPI RIVER VALLEY
REGION TONIGHT...WITH WIDESPREAD THUNDERSTORMS DEVELOPING ALONG AND
AHEAD OF THE FRONT AS IT MOVES EASTWARD ACROSS MISSISSIPPI AND
LOUISIANA.  AHEAD OF THE FRONT...A WARM AND UNSTABLE AIRMASS IS
MOVING IN OFF THE GULF ACROSS SOUTHEAST MISSISSIPPI...SOUTHERN
ALABAMA AND THE WESTERN FLORIDA PANHANDLE.  COMBINED WITH THE
INSTABILITY...THERE ARE SUFFICIENT AMOUNTS OF WIND SHEAR TO PRODUCE
SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT TONIGHT.

THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA FROM
MIDNIGHT TONIGHT THROUGH EARLY WEDNESDAY MORNING.  THE SEVERE
WEATHER THREAT IS EXPECTED TO BE CONFINED TO SEVERE STRAIGHT LINE
WIND GUSTS AROUND 60 MPH ALONG AN EXPECTED SQUALL LINE DURING THE
PRE-DAWN HOURS AS IT MOVES EAST ACROSS SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA.  A FEW TORNADOES ARE POSSIBLE WITH ISOLATED
SUPERCELLS THAT DEVELOP AHEAD OF THE LINE...AND THOSE COULD AFFECT
THE REGION LATE THIS EVENING THROUGH THE PRE-DAWN HOURS.

THE LINE OF THUNDERSTORMS WILL WEAKEN AS IT MOVES EAST ACROSS
SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE WEDNESDAY
MORNING...WITH WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS CONTINUING
ACROSS THE REGION IN THE WAKE OF THE FRONT DURING THE DAY ON
WEDNESDAY. THE COLD FRONT WILL MOVE SLOWLY EAST OF DESTIN BY
WEDNESDAY AFTERNOON.

STRONG SOUTHEAST WINDS AT 20 TO 30 KNOTS WILL CONTINUE ACROSS THE
GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA
TONIGHT...BECOMING NORTHWEST ON WEDNESDAY AS THE FRONT MOVES TO THE
EAST.  SMALL CRAFT ADVISORIES ARE POSTED FOR THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

POST FRONTAL RAIN WILL CONTINUE ACROSS THE REGION THROUGH EARLY
THURSDAY AS A LOW PRESSURE SYSTEM DEVELOPING ALONG THE FRONT MOVES
NORTHEAST ACROSS THE WESTERN FLORIDA PANHANDLE.

STRONG NORTHERLY WINDS OF 20 TO 25 KNOTS IN THE WAKE OF THE FRONT
AND OFFSHORE SEAS AROUND 9 FEET WILL CONTINUE OVER THE GULF COASTAL
WATERS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS MAY BE REQUIRED OVER SOUTHEAST MISSISSIPPI AND SOUTHWEST
ALABAMA TONIGHT. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL
WEATHER SERVICE ON THE POSSIBLE SEVERE WEATHER THREAT LATE TONIGHT
AND WEDNESDAY MORNING.

In the hours before

Special weather statement, Dec 10, 1:16 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
116 AM CST WED DEC 10 2008

ALZ052-061-100800-
UPPER MOBILE-WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
116 AM CST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND MOBILE
COUNTIES...

AT 112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF CITRONELLE...MOVING NORTHEAST AT
35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CITRONELLE...DEER PARK...VINEGAR BEND...SEABOARD AND TOPTON THROUGH
200 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 45 TO 55 MPH.
WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE
LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE
EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Dec 10, 1:45 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
145 AM CST WED DEC 10 2008

ALZ052-053-100830-
WASHINGTON-CLARKE-
145 AM CST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND CLARKE
COUNTIES...

AT 140 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAINT STEPHRNS...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WINN...CHILTON...PEACOCK...FULTON...OPINE AND TALLAHATTA SPRINGS
THROUGH 230 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 45 TO 55 MPH.
WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE
LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF
ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE
EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Dec 10, 2:20 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
220 AM CST WED DEC 10 2008

ALZ061-063-100900-
UPPER MOBILE-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
220 AM CST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 218 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF DEES...MOVING NORTHEAST AT 40
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
I10 AND MCDONALD ROAD...DAWES...HUTCHENS ELEMENTARY SCHOOL...MEDAL OF
HONOR PARK...MOBILE AIRPORT...FOREST HILL AND UNIVERSITY OF SOUTH
ALABAMA THROUGH 300 AM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...AND WIND GUSTS
OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED
TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY
DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER
LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG
WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM
HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:30 AM CSTSevere Thunderstorm WarningMOBChoctaw45 min
Dec 10, 2:35 AM CSTSpecial Marine WarningMOB40 min
Dec 10, 3:09 AM CSTTornado WarningMOBBaldwin, Mobile25 min
Dec 10, 3:16 AM CSTSpecial Marine WarningMOB44 min
Dec 10, 3:25 AM CSTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia, Monroe50 min
Dec 10, 4:01 AM CSTSpecial Marine WarningMOB59 min
Dec 10, 5:45 AM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia45 min
Dec 10, 5:57 AM CSTAreal Flood AdvisoryMOBEscambia3 hr
Dec 10, 6:05 AM CSTSevere Thunderstorm WarningMOBBaldwin40 min
Dec 10, 6:09 AM CSTTornado WarningMOBBaldwin30 min
Dec 10, 6:27 AM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw18 min
Dec 10, 6:31 AM CSTSevere Thunderstorm WarningMOBCovington29 min
Dec 10, 6:45 AM CSTSpecial Marine WarningMOB2 hr
Dec 10, 7:06 AM CSTSevere Thunderstorm WarningMOBBaldwin39 min
Dec 10, 7:08 AM CSTSevere Thunderstorm WarningMOBCovington52 min
Dec 10, 7:24 AM CSTFlash Flood WarningMOBConecuh, Covington, Escambia3 hr
Dec 10, 7:35 AM CSTSevere Thunderstorm WarningMOBBaldwin40 min
Dec 10, 7:38 AM CSTFlash Flood WarningMOBBaldwin112 min
Dec 10, 7:45 AM CSTSevere Thunderstorm WarningMOBEscambia45 min
Dec 10, 8:14 AM CSTSevere Thunderstorm WarningMOBBaldwin46 min
Dec 10, 8:24 AM CSTTornado WarningMOBCovington36 min
Dec 10, 8:49 AM CSTSevere Thunderstorm WarningMOBCovington41 min
Dec 10, 8:57 AM CSTSpecial Marine WarningMOB2 hr
Dec 10, 9:04 AM CSTSevere Thunderstorm WarningMOBCovington26 min
Dec 10, 9:40 AM CSTFlash Flood WarningMOBBaldwin, Conecuh, Covington, Escambia3 hr
Dec 10, 10:46 AM CSTSpecial Marine WarningMOB119 min
Dec 10, 12:44 PM CSTSpecial Marine WarningMOB91 min
Dec 10, 2:08 PM CSTSpecial Marine WarningMOB97 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.